Hail, Hall
- When
- June 15, 6:26 PM CST
- Where
- Hall County, 4 mi ESE of Memphis
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.698, -100.465
Local law enforcement officials reported nickel size hail just east of Memphis.
An isolated supercell thunderstorm developed over the eastern Texas Panhandle during the late afternoon hours of the 15th. This storm propagated southeastward during the evening hours, and impacted portions of Hall and Childress Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An isolated supercell thunderstorm developed over the eastern Texas Panhandle during the late afternoon hours of the 15th. This storm propagated southeastward during the evening hours, and impacted portions of Hall and Childress Counties. The storm produced at least two wet microbursts near Childress. The downburst winds, estimated to approach 100 mph in the city, combined with large hail caused widespread and significant damage and resulted in 6 injuries. Virtually every structure in the city sustained damage, including more than 1,800 homes and 200 businesses. Economic losses totaled $20 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 6:13 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 713 PM CDT SUN JUN 15 2008 .UPDATE... UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 545 UNTIL MIDNIGHT CDT. ALSO INCREASED POPS OVER NORTHEAST ZONES AND TWEAKED SKY GRIDS. && .PREV DISCUSSION... /ISSUED 314 PM CDT SUN JUN 15 2008/ SHORT TERM... SFC ANALYSIS THIS AFTN INDICATES WEAK SFC LOW OVER THE NORTH CENTRAL TX PANHANDLE WITH ATTENDANT TROUGH/DRYLINE STRETCHING SOUTHWEST INTO THE WESTERN SOUTH PLAINS. VISIBLE SATELLITE IMAGERY IS FINALLY DEPICTING A NARROW LINE OF CU DEVELOPING ALONG THIS FEATURE NR AMARILLO. BEHIND THE DRYLINE...VERY LOW DEWPOINTS ARE NOTED WITH DEPRESSIONS ON THE ORDER OF 70-75 DEGS ACRS THE WESTERN TX PANHANDLE. AS TEMPS CLIMB TO SLIGHTLY ABOVE 100 DEG F LATER THIS AFTN...SHOULD SEE A FEW STORMS FORM INVOF TROUGH AXIS. GIVEN VERY STEEP LAPSE RATES AND DRY LOW LEVELS...STRONG TO POSSIBLY SEVERE DOWNBURST WINDS WILL BE LIKELY...WITH SOME OF THE STRONGEST STORMS PRODUCING MARGINALLY SEVERE HAIL. MOST OF THE ACTIVITY SHOULD DECREASE BY 03Z WITH LOSS OF HEATING. FOR LATE TONIGHT INTO MONDAY...WILL WATCH A WEAK COLD FRONT SLOWLY SLIP SOUTHWARD THROUGH THE TX PANHANDLE...POSSIBLY AIDED BY AN OUTFLOW BNDRY FROM AN MCS DROPPING SOUTHWARD INTO NORTHERN/EASTERN OKLAHOMA. BOTH THE WRF/NAM AND THE GFS ARE FORECASTING THE FRONT TO CONTINUE A SLIGHT SOUTHWARD MOVEMENT THRU THE EARLY AFTN...BISECTING THE CWFA FM SOUTHWEST TO NORTHEAST. THIS FEATURE ALONG WITH ANOTHER DAY OF INTENSE SFC HEATING ALONG AND SOUTH OF THE FRONT WILL PROVIDE FOR AT LEAST A SLIGHT CHC OF STORMS DEVELOPING BY THE MID TO LATE AFTN HRS. STRONG INSTABILITY WITH ML CAPES AOA 1500-2000 J/KG COMBINED WITH MODEST MID LEVEL SHEAR SHOULD PROVE MORE THAN SUFFICIENT FOR A FEW SVR STORMS WITH LARGE HAIL AND STRONG WINDS. LONG TERM... THE COMBINATION OF LIFT ALONG THE BOUNDARY AND A MODEST LOW-LVL JET MAY PROVIDE SUFFICIENT MECHANISMS FOR TSTM THREAT TO CONTINUE ACROSS MAINLY EASTERN ZONES MONDAY NIGHT. IN FACT...NOT OUT OF THE QUESTION THAT LIMITED TSTM ACTIVITY COULD CONTINUE WELL INTO TUE MORNING GIVEN THE PROGGED STRONG LOW-LVL MOISTURE ADVECTION AND MODEST DEEP-LAYER SHEAR....ALTHOUGH EXPECT BEST CHC FOR THIS ACTIVITY TO REMAIN TO THE NORTH. SHTWV CURRENTLY SEEN IN WV IMAGERY OFF THE SRN CALIFORNIA COAST WILL MOVE AROUND THE NRN PERIPHERY OF THE UPPER RIDGE AND EMERGE INTO THE CENTRAL PLAINS ON TUESDAY. THE LIFT WITH THIS SYSTEM IN CONJUNCTION WITH UPSLOPE FLOW IS EXPECTED TO PRODUCE WIDESPREAD TSTM ACTIVITY FROM NE NEW MEXICO INTO CENTRAL OKLA BY TUE AFTN. THIS ACTIVITY IS FCST BY MOST GUIDANCE TO FORM AT LEAST ONE MCS/SQUALL LINE WHICH WILL PROPAGATE S-SERLY TUES NIGHT. EXCELLENT EFFECTIVE SHEAR PROFILE AND COLD-POOL DYNAMICS WILL LIKELY LEAD TO A DECENT THREAT OF SVR WIND GUSTS WITH THIS FEATURE. GUIDANCE CONTINUES TO SHIFT THE POTENTIAL PATH OF THIS MCS COMING OUT OF THE PANHANDLE FATHER TO THE WEST...SO HAVE CONTINUED PREVIOUS FCST TREND OF INCREASING COVERAGE/POPS TUES NIGHT. STRONG OUTFLOW FROM THE OVERNIGHT MCS WILL LAY OUT A BOUNDARY SOMEWHERE ACROSS THE AREA ON WED...WHICH SHOULD SLOWLY WASH OUT WED AFTN. THIS SHOULD RESULT IN ONE MORE DAY OF UPSLOPE FLOW WITH SLIGHTLY COOLER AND MORE MOIST AIR FOR AT LEAST NORTHERN AND EASTERN PORTIONS OF THE FA. BUILDING HEIGHTS AND WEAK FLOW BEHIND EXITING WAVE TUE WILL REDUCE TSTM CHCS BUT CANT COMPLETELY RULE THEM OUT ESPECIALLY ACROSS THE NW ZONES IN THE EVE AS SOME TSTMS ROLL OUT OF THE HIGHER TERRAIN OF NM. BEYOND WED...GUIDANCE INDICATES THAT UPPER RIDGE WILL MIGRATE EASTWARD...BECOMING CENTERED OVER WTX BY NEXT WEEKEND. INCREASED SUBSIDENCE SHOULD SUPPRESS MOST IF NOT ALL TSTM ACTIVITY. TEMPS SHOULD SHOW A GRADUAL WARMING TREND INTO THE UPPER 90S/LOWER 100S MOST LOCATIONS. A WEAK BOUNDARY MAY APPROACH THE AREA FRI...MAY BRING SOME RELIEF TO THE NE ZONES AND AN INCREASED /THOUGH STILL LOW/ CHC OF STORMS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 93 64 93 63 / 10 10 20 20 30 TULIA 67 95 65 91 65 / 20 20 20 20 30 PLAINVIEW 66 96 67 93 65 / 20 20 20 10 30 LEVELLAND 67 98 68 97 67 / 20 20 20 10 20 LUBBOCK 72 99 70 96 69 / 20 20 20 10 20 DENVER CITY 68 100 68 99 67 / 20 20 20 10 20 BROWNFIELD 67 101 68 98 68 / 20 20 20 10 20 CHILDRESS 72 97 70 93 71 / 30 20 30 20 40 SPUR 71 101 71 97 68 / 20 20 20 10 30 ASPERMONT 73 102 73 97 71 / 20 10 20 10 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 459 PM CDT SUN JUN 15 2008 TXZ034-035-040-041-152230- LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX- 459 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK COUNTIES... AT 454 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SLIDE...OR ABOUT 15 MILES NORTHEAST OF BROWNFIELD...MOVING EAST AT 21 MPH. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 530 PM CDT SUN JUN 15 2008 TXZ029-030-035-036-152345- FLOYD TX-HALE TX-CROSBY TX-LUBBOCK TX- 530 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORM ACROSS LUBBOCK...CROSBY...HALE AND FLOYD COUNTIES... AT 528 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LUBBOCK...OR ABOUT 17 MILES NORTHWEST OF SLATON...MOVING EAST AT 18 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER WESTERN CROSBY AND SOUTHERN FLOYD COUNTIES. BRIEF...STRONG WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE NEAR THUNDERSTORMS. THESE MAY CAUSE LOCALLY VERY DENSE BLOWING DUST. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 612 PM CDT SUN JUN 15 2008 TXZ040-041-160030- LYNN TX-TERRY TX- 612 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORM ACROSS TERRY AND LYNN COUNTIES... AT 607 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED JUST NORTHWEST OF NEW MOORE...OR ABOUT 15 MILES SOUTHEAST OF BROWNFIELD...MOVING EAST AT 17 MPH. SMALL HAIL IS EXPECTED WITH THESE STORMS. AND BRIEF...STRONG WIND GUSTS AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE AS WELL. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 640 PM CDT SUN JUN 15 2008 TXZ025-026-160100- CHILDRESS TX-HALL TX- 640 PM CDT SUN JUN 15 2008 ...THIS IS A SIGNIFICANT WEATHER ALERT FOR THE THREAT OF A VERY STRONG THUNDERSTORM MOVING INTO HALL AND CHILDRESS COUNTIES THIS EVENING... AT 640 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A VERY LARGE SEVERE THUNDERSTORM 11 MILES NORTH OF MEMPHIS...MOVING SOUTHEAST AT 35 MPH. AT THE CURRENT MOVEMENT... PARTS OF NORTHEAST HALL COUNTY NEAR AND EAST OF MEMPHIS...AND NORTHERN AND POSSIBLY CENTRAL CHILDRESS COUNTY MAY BE THREATENED. HAIL AND DAMAGING WINDS ARE VERY POSSIBLE WITH THIS STORM...AND WARNINGS MAY BE ISSUED AS WELL BY 700 OR 730 PM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Amarillo radar (KAMA), 128 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Local law enforcement officials reported nickel size hail just east of Memphis.
An extreme convective wind event combined with large hail resulted in widespread and significant damage in the Childress vicinity during the evening hours of Father's Day the 15th.
The Texas Tech University West Texas Mesonet site northeast of the city initially recorded a 58 mph wind gust at 19:33 CST. By 19:35 CST winds at the mesonet site had increased to 80 mph. Witnesses described that rain from the storm, which had approached from the northwest, had come to an ended and that the storm appeared to have passed without incident. A rapid onset of damaging winds and hail, however, then struck from the east.
A National Weather Service disaster assessment found eye witness descriptions to be consistent with the resultant damage patterns and photographic evidence, which conclusively indicated that a series of wet microbursts impacted the surface east-northeast of Childress. Extreme outflow winds, estimated to approach 100 mph, spread westward across the city as they diverged from the epicenter of the downbursts. In addition to photo and video evidence of multiple microburst occurrences, the cyclic nature of the downbursts was measured by the Texas Tech University West Texas Mesonet, which recorded a secondary 80 mph peak in wind gusts at 19:50 CST.
Local and state officials determined that 1,821 homes and more than 200 businesses were impacted by the storm. Damages to 247 homes were deemed major with six homes totally destroyed. Four rooms in a local motel collapsed, and more than half a million dollars in damages were inflicted upon a local hospital. Medical patients from both the hospital and a nearby nursing home were evacuated to neighboring communities. Up to sixty utility poles and a number of signs were additionally destroyed.
Six persons were injured by flying debris during the storm. Those injured included a small child that was struck in the head by debris, and a woman that was hit by a screen door which became air-borne.
The American Red Cross reportedly provided food and shelter for approximately 500 Childress residents following the storm.
Up to golf ball size hail combined with extreme downburst winds to result in widespread damage across the city of Childress and a number of surrounding agricultural fields. Wind-driven hail destroyed approximately ninety percent of the east-facing windows in the city of nearly 7,000 residents. Vinyl exterior siding was shredded on a number of structures. In addition, a few hundred vehicles sustained damage and grain sorghum crops suffered extensive damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115947, 116047, 115999.